Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 13, 2005, 4:38 AM EDT for City of Chesapeake, Virginia. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 4:38 AM EDT (08:38 UTC)
- Expired
- Jul 13, 2005, 6:00 AM EDT
- In force
- 82 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3358 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 130839 FFWAKQ VAC550-131000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 438 AM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA * UNTIL 600 AM EDT * AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM A THUNDERSTORM NEAR DEEP CREEK. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT BRIDGE AND FENTRESS. RADAR ESTIMATES INDICATE AT LEAST 3 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3678 7634 3664 7648 3656 7617 3676 7617 $$ CULLEN
1 follow-up statement
000 WGUS71 KAKQ 130932 FFSAKQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 532 AM EDT WED JUL 13 2005 VAC550-130940- CITY OF CHESAPEAKE VA- 532 AM EDT WED JUL 13 2005 ...THE FLASH FLOOD WARNING FOR CITY OF CHESAPEAKE IS CANCELLED... THE THUNDERSTORMS THAT PRODUCED VERY HEAVY RAIN IN THE SOUTHERN PART OF CHESAPEAKE HAVE MOVED OUT OF THE AREA. THEREFORE...THE FLASH FLOOD WARNING FOR CHESAPEAKE HAS BEEN CANCELLED. LAT...LON 3678 7634 3664 7648 3656 7617 3676 7617 $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:37 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 13, 3:37 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 337 AM EDT WED JUL 13 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... BULK OF LIGHTNING-INTENSE OVRNGT STORMS NOW MOVG OFF VA COAST. STORMS WERE MAINTAINED BY NW-SE ORIENTED SFC BNDRY LIEING ACRS NORTHERN AND EASTERN PORTIONS OF VA. MODELS SUGG THIS BNDRY REMAINS NRLY STATIONARY NEXT FEW DAYS AND WILL HELP FOCUS ADDITIONAL CONVECTION AS PIECES OF UPR LVL ENERGY CONT TO ROTATE ABOUT DENNIS REMNANT OVR OHVLY. ATMOS WILL GRADUALLY BECOME MORE WORKED OVER SO WILL LIMIT POPS TO CHC WITH HIGHEST POPS (50%) IN VCNTY OF NEARLY STATIONARY SFC BNDRY. EXPECT MOST PCPN TO OCCUR DURING PEAK LATE AFTN TO EARLY EVE DIURNAL CYCLES BUT CANT RULE OUT ANTHR BOUT OF OVRNGT ACTIVITY GIVEN AVAILABLE FORCING. STORMS WILL LIKELY CONT TO CONTAIN INTENSE LIGHTNING TODAY GIVEN THE FAVORED NW FLOW REGIME OVR SFC BNDRY. ALSO PWATS NEARING 2 INCHES SUGG CONT THREAT FOR LOCALIZED FLOODING. MEAN FLOW BCMG MORE SW ON THU SO LIGHTNING NAY NOT BE AS INTENSE TMRW BUT WILL MAINTAIN GOOD CHC POPS (40%) AREAWIDE GIVEN THE DEEPENING SW FLOW AND LEFTOVR LOW LVL TRIGGERS. TEMPS GENERALLY 85-90 NEXT FEW DAYS AS DEBRIS CLOUD SHUD HELP HOLD DOWN TEMPS A BIT BUT MUGGINESS CONTS WITH DEW POINTS MNLY IN THE L-M70S. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... SFC BNDRY SHUD EVENTUALLY LIFT OUT TO NE IN DEEPENING SW FLOW LATE IN THE WEEK. MOIST SW FLOW REGIME CONTS OVR MID ATLC REGION INTO THE WEEKEND SO WILL CONT LOW CHC POPS BUT DIFFICULT TO FIND A STRONG LOW LVL FOCUS FOR ORGANIZED PCPN OTHER THAN PSBL LEE SIDE TROF DEVELOPMENT AND LOW LVL CONVERGENCE AREAS VIA LAND/SEA INTERFACES. DENNIS REMNANT OVR OHVLY FINALLY GETS PICKED UP AND PUSHED NE AS UPR TROF BEGINS TO DIG THRU UPR MIDWEST BY EARLY NEXT WEEK. MAY FINALLY BE ABLE TO REMOVE POPS ON MON AND/OR TUE BUT WL AWAIT REGULAR REGIONAL/NATIONAL COLLABORATION LATER THIS MORN BEFORE MAKING CHGS. && .MARINE...FAIRLY LGT WINDS ACRS ALL THE WTRS AGAIN TODAY (EXCEPTION BEING HIGHER WINDS DURING ONGOING TSTMS ERLY THIS MRNG...AND AGAIN LTR TODAY). THE LGT WINDS WILL ALLOW FLOW TO BE LOCALLY ONSHORE DURING AFTN AS SEABREEZE DEVELOPS. SLY FLOW A LITTLE STRONGER ON THU...BUT STILL WELL BLO SMALL CRAFT. && .AVIATION...QUITE VARIABLE ERLY THIS MRNG...SOME LOCAL IFR IN FOG AND LOW CIGS NR AND N OF STATIONARY FRONT IN ERN SHORE (AND W/ TSTMS IN EXTREME SE VA)...TO MOSTLY VFR FOR INLAND VA/NC. CONDS IMPROVE TO MAINLY VFR W/ MARGINAL MVFR LATER THIS MRNG...AND BY AFTN WILL SEE ISO/SCTD SHWRS/TSTMS DEVELOPING AGAIN W/HEAVIER SHWRS/TSTMS GIVING TEMPO MVFR/IFR CONDS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...CULLEN MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 12, 5:35 AM EDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT TUE JUL 12 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING ON WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 12, 11:30 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1130 PM EDT TUE JUL 12 2005 VAZ064-072>076-078-085-130445- CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-RICHMOND VA-WESTMORELAND VA- 1130 PM EDT TUE JUL 12 2005 ...THUNDERSTORMS WITH VERY HEAVY RAIN AND INTENSE LIGHTNING MOVING INTO THE NORTHERN NECK AND MIDDLE PENINSULA... AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF COLONIAL BEACH TO KING AND QUEEN COURTHOUSE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR...KING AND QUEEN COURTHOUSE AROUND 1140 PM EDT... CHAMPLAIN AROUND 1145 PM EDT...TAPPAHANNOCK AROUND 1215 AM EDT... COLONIAL BEACH AROUND 1220 AM EDT...AND MONTROSS AROUND 1245 AM EDT. EXPECT VIVID INTENSE CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Jul 13, 12:50 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1250 AM EDT WED JUL 13 2005 VAZ073-077-078-084>086-130545- GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA- 1250 AM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN NECK AND MIDDLE PENINSULA... AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF KILMARNOCK TO 6 MILES NORTHWEST OF GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GLOUCESTER COURTHOUSE AROUND 115 AM EDT...AND KILMARNOCK AROUND 125 AM EDT. EXPECT SMALL HAIL AND INTENSE LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Jul 13, 1:15 AM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 115 AM EDT WED JUL 13 2005 NCZ017-VAZ097-098-130615- CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 115 AM EDT WED JUL 13 2005 ...THUNDERSTORM WITH HEAVY RAIN AND INTENSE LIGHTNING OVER CHESAPEAKE... AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GREAT BRIDGE...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR FENTRESS AT 120 AM EDT...AND MOUNT PLEASANT AT 140 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Local storm report, Jul 13, 1:47 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 AM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG WATER VIEW 37.72N 76.61W
07/13/2005 MIDDLESEX VA EMERGENCY MNGR
TREES DOWN AT WATER VIEW AND CORBIN HALL ROADS.
&&
BCULLENSpecial weather statement, Jul 13, 1:55 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 155 AM EDT WED JUL 13 2005 VAZ086-099-100-130645- ACCOMACK VA-MATHEWS VA-NORTHAMPTON VA- 155 AM EDT WED JUL 13 2005 ...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING THROUGH SOUTHERN CHESAPEAKE BAY... AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF MATHEWS TO 7 MILES SOUTHEAST OF NEW POINT COMFORT...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR SMITH BEACH AT 200 AM EDT AND CAPE CHARLES AROUND 225 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Jul 13, 3:50 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 350 AM EDT WED JUL 13 2005 NCZ017-102-VAZ095-097-098-130845- CHESAPEAKE VA-EASTERN CURRITUCK NC-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 350 AM EDT WED JUL 13 2005 ...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING THROUGH SOUTHSIDE HAMPTON ROADS AND COASTAL NORTHEAST NORTH CAROLINA... AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM CHURCHLAND TO GREAT BRIDGE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR DOWNTOWN NORFOLK AROUND 355 AM EDT...KEMPSVILLE AROUND 405 AM EDT...AND SANDBRIDGE AROUND 410 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:19 AM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 27 min |
| Jul 13, 8:50 AM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Virginia Beach | 85 min |
| Jul 13, 4:59 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Surry | 33 min |
| Jul 13, 6:21 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 24 min |
| Jul 13, 6:40 PM EDT | Tornado Warning | AKQ | Nottoway | 22 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.